Document Detail


Clinical presentation of local anesthetic systemic toxicity: a review of published cases, 1979 to 2009.
MedLine Citation:
PMID:  20301824     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
The classic description of local anesthetic systemic toxicity (LAST) generally described in textbooks includes a series of progressively worsening neurologic symptoms and signs occurring shortly after the injection of local anesthetic and paralleling progressive increases in blood local anesthetic concentration, culminating in seizures and coma. In extreme cases, signs of hemodynamic instability follow and can lead to cardiovascular collapse. To characterize the clinical spectrum of LAST and compare it to the classic picture described above, we reviewed published reports of LAST during a 30-year period from 1979 to 2009. Ninety-three cases were identified and analyzed with respect to onset of toxicity and the spectrum of signs and symptoms. Sixty percent of cases followed the classic pattern of presentation. However, in the remainder of cases, symptoms were substantially delayed after the injection of local anesthetic, or involved only signs of cardiovascular compromise, with no evidence of central nervous system toxicity. Although information gained from retrospective case review cannot establish incidence, outcomes, or comparative efficacies of treatment, it can improve awareness of the clinical spectrum of LAST and, theoretically, the diagnosis and treatment of affected patients. The analytic limitations of our method make a strong case for developing a prospective, global registry of LAST as a robust alternative for educating practitioners and optimizing management of LAST.
Authors:
Guido Di Gregorio; Joseph M Neal; Richard W Rosenquist; Guy L Weinberg
Related Documents :
19485764 - Perianeurysmal abscess and meningitis after endovascular coil placement for an intracra...
15561794 - Creating the web-based intensive care unit safety reporting system.
9077374 - Pitfalls in the diagnosis of hypereosinophilic syndrome: a report of two cases.
19624984 - Heterogeneity and atypical presentation in infantile systemic hyalinosis with severe la...
21526644 - Benign intermittent gastric outlet obstruction in an elderly: endoscopic management and...
22084744 - Transanal resection of rectal lipoma mimicking rectal prolapse: description of a case a...
Publication Detail:
Type:  Journal Article; Review    
Journal Detail:
Title:  Regional anesthesia and pain medicine     Volume:  35     ISSN:  1532-8651     ISO Abbreviation:  Reg Anesth Pain Med     Publication Date:    2010 Mar-Apr
Date Detail:
Created Date:  2010-03-19     Completed Date:  2011-02-02     Revised Date:  2011-04-06    
Medline Journal Info:
Nlm Unique ID:  9804508     Medline TA:  Reg Anesth Pain Med     Country:  United States    
Other Details:
Languages:  eng     Pagination:  181-7     Citation Subset:  IM    
Affiliation:
Department of Pharmacology and Anaesthesiology, University of Padua, Italy.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Age Distribution
Anesthetics, Local / blood,  poisoning*
Arrhythmias, Cardiac / chemically induced
Coma / chemically induced*
Female
Heart / drug effects*
Humans
Male
Seizures / chemically induced*
Chemical
Reg. No./Substance:
0/Anesthetics, Local
Comments/Corrections
Comment In:
Reg Anesth Pain Med. 2011 Jan-Feb;36(1):93; author reply 93-4   [PMID:  21169766 ]

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Models and mechanisms of local anesthetic cardiac toxicity: a review.
Next Document:  Wound spread of radiolabeled saline with multi- versus few-hole catheters.